MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SYN POR HO FEM COM SZ 11; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. SYN POR HO FEM COM SZ 11; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71306111
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Failure of Implant (1924); Pain (1994); Joint Dislocation (2374); Metal Related Pathology (4530)
Date of Event 01/08/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
Bilateral patient.Plaintiff underwent medically-indicated two-stage revision of the bhr-tha left hip implants on (b)(6) 2018.(1st stage) and (b)(6) 2019 (2nd stage).On the first stage only, the stem was removed and replace with a zimmer one.At the second stage the zimmer stem was removed again along with the bhr-tha shell, head and sleeve.The patient revision surgery was performed due to severe pain, limited mobility, metallosis, pseudotumor formation, and elevated cobalt and chromium ion levels.No s&n parts remained implanted.
 
Additional Manufacturer Narrative
It was reported that left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr cup, hemi head, modular sleeve and synergy stem was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the stem.Similar complaints have been identified for the stem, this will continue to be monitored.Similar complaints have been identified for the cup and head.However, as the devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.It was also confirmed that all devices were sterilized.Review of the product instructions for use found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The available medical documents were reviewed.The root cause of the first three revisions from the multiple dislocations cannot be concluded.It is unknown what impact the reported infection, the scar tissue and the it band, (on the left atrophied, and a hole in it on the right), had on the dislocations.For the bilateral two stage revisions; the clinical information provided, of the reported elevated metal ion levels, the pseudotumor, and the necrotic tissue may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure versus the reported infection.The cultures that tested positive for bacillus species on the left and mrse on the right were likely an hematogenous infection.The impact to the patient was long term pain with multiple surgeries and recoveries to go through.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, our investigation remains inconclusive and a definitive root cause cannot be determined.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Event or Problem Description
Bilateral patient.Plaintiff underwent medically-indicated two-stage revision of the bhr-tha left hip implants on (b)(6) 2018.(1st stage) and (b)(6) 2019 (2nd stage).In the first stage, the stem was removed and replace with a zimmer one.A functional antibiotic spacer was also placed.In the second stage, the zimmer stem was removed again along with the bhr-tha shell, head and sleeve.The patient¿s two (2) stage revision surgery was performed due to suspected bacillus hip infection, elevated metal ion levels and metallosis with adverse local tissue reaction, severe pain, limited mobility, and pseudotumor formation.No s&n parts remained implanted.

Brand Name
SYN POR HO FEM COM SZ 11
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10908533
Report Number1020279-2020-06724
Device Sequence Number3217467
Product Code LPH
UDI-Device Identifier03596010291950
UDI-Public03596010291950
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K963509
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/29/2015
Device Model Number71306111
Device Catalogue Number71306111
Device Lot Number05HM03377
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 10/29/2020
Supplement Date Received by Manufacturer05/26/2021
06/02/2022
Initial Report FDA Received Date11/26/2020
Supplement Report FDA Received Date05/26/2021
06/02/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/31/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale